Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

May 8, 2019Bent County, Colorado

NWS Pueblo, CO issued this special weather statement at May 8, 2019, 3:13 AM MDT for Bent County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2019, 3:13 AM MDT (09:13 UTC)
Expired
May 8, 2019, 4:00 AM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Bent County, CO

The radar

The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS85 KPUB 080913
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
313 AM MDT Wed May 8 2019
 
COZ097-098-081000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
313 AM MDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND EASTERN
BENT COUNTIES UNTIL 400 AM MDT...

At 312 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Hasty, or 21 miles southwest of Lamar, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar, McClave, John Martin Reservoir and Caddoa. 

LAT...LON 3775 10278 3780 10301 3818 10294 3811 10260
TIME...MOT...LOC 0912Z 205DEG 18KT 3785 10287 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 7, 11:28 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 7, 11:28 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 PM MDT Tue May 7 2019

.UPDATE...
Issued at 816 PM MDT Tue May 7 2019

Updated zones and forecast grids to cancel Tornado Watch.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Tue May 7 2019

Current water vapor imagery an upper air analysis is indicating
moderate south to southwest flow aloft across the region, with an
embedded short wave ejecting out ahead of weakening upper low
translating across the Desert Southwest at this time. Water vapor
imagery is also indicating a broad upper trough digging across the
Intermountain West and into the Great Basin at this time. At the
surface, moist upslope flow behind last night's cold front has keep
cool and cloudy conditions across the southeast Plains through out
the day, with some clearing noted across the far southeast Plains
late this afternoon. Regional radars area indicating scattered
showers and a few embedded thunderstorms translating north and east
across the higher terrain, along with a few thunderstorms lifting
north and east across the Raton Mesa and Southern I-25 Corridor at
this time.

Tonight and Tomorrow...The weakening upper low across the Desert SW
is progged to continue to lift north and east across north central
New Mexico this evening and across southeast Colorado tonight, as
the secondary trough across the Intermountain West continues to dig
down across the Great Basin and into western Colorado through the
day on Wednesday. With the moderate southerly flow aloft across
eastern Colorado leading to bulk shears of 40-60kts, uvv with the
ejecting wave and elevated instability (muCapes of 500-1500 j/kg),
the potential for severe storms will continue across the far
southeast Plains through the early evening. With progged storm
relative helicities of 200 to 300, can't rule out and isolated
tornado, along with large hail and damaging wind gusts if the
instability can be tapped.

Otherwise, expecting the line of showers across the higher terrain
to continue to move north and east across the southeast Plains
through the overnight, with a brief break in precipitation possible
early tomorrow morning, before another round of showers and storms
develops over and near the higher terrain through the day tomorrow,
as the next trough digs across the area. Snow levels tonight
expected to drop to near 9000 feet, though expecting only light
accumulations of a few inches over the higher peaks. Snow levels
remain between 9K and 10K feet early tomorrow before lowering to
around 8000 feet late tomorrow afternoon, though could see snow
mixing in with rain to between 6000-7000 feet with the stronger
storms. With the potential for moderate to heavy mountain snowfall,
in conjunction with the long term forecaster, started a winter storm
watch at 18Z Wednesday for the higher mountain zones, which
continues through the day Thursday. Temperatures tomorrow are
expected to be will below seasonal levels, with highs in the mid 40s
to mid 50s across the lower , and mainly in the 30s and
40s across the higher terrain.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 250 PM MDT Tue May 7 2019

...A return of snow for the mountains and adjacent lower
elevations Wednesday night into Thursday Night...

Unsettled pattern will continue into the extended.  Next upper
trough will be carving out across the four corners region.  Snow
levels will be dropping to around 6-6.5kft with NAM12 still the
coldest of the models, suggesting a switch over to snow as far down
the slopes as KCOS and possibly even KTAD by Thurs morning.  Upslope
flow and forcing from system aloft should keep showers going through
much of the night across the area with higher elevations likely to
pick up several inches of heavy wet snow accumulation.  Will be
hoisting Winter Storm Watches for the Wednesday night through
Thursday night period with this package for much of the mountains,
though think main impacts with heavy wet snow may stay mid slope
regions and higher (above 8.5 kft). NAM may be overdone with QPF
given the convective nature of the precipitation...but given the
sustained long duration event, it is quite possible that higher
elevations could see around 2 feet of snow, particularly above 10-
11kft.  Best chance will be across the eastern San Juan mountains
given favorable southwesterly orographics. Lower elevations of the
Sangres, Wets, and Pikes Peak regions may fall more in the advisory
range with wavering snow levels, but given this is a late season
event, and trees are starting to leaf out, opted to include them in
the watch for now. Its quite possible some advisories may end up
being needed across the adjacent lower elevations of the upper
Arkansas river and the Palmer Divide region during the overnight
hours Wednesday night if precipitation intensities become high
enough. But think roads are retaining sufficient heat...and with
snow levels rising again during the day on Thursday, this could
mitigate the need.  Will hit the higher elevations with highlights
for now and let later shifts get a better handle on snow levels and
need to expand with later model runs. Will also have some freezing
temperatures associated with the snow Wednesday night down to 6kft
and possibly down to 5.5kft for Thursday night when some
frost/freeze highlights may become necessary for portions of the
plains. Main concern appears to be Thursday night if some clearing
can take place.

Upper trough elongates across UT and NV with another impulse
ejecting across CO Thursday evening across CO.  Plains will stay on
the cool and stable side of things, but mountains will see another
round of convective rain/snow showers with snow levels wavering back
up to around 7-7.5 kft during the day before dropping again
down to 6kft Thursday night.

The upper low cuts off and retrogrades west southwestward across
central/southern CA on Friday.  This will keep a fetch of Pacific
moisture feeding into the mountains where best chance of showers and
thunderstorms will be over and near the mountains with some
lingering instability each afternoon.  Eventually this system kicks
eastward across the Desert Southwest...though how far north or south
the track of the system ends up across NM will determine whether we
see another uptick in showers across southern CO.  Another cold
front drops through the plains on Saturday which should keep
temperatures below normal through the weekend and potentially
interact with the southern stream system if all comes to play,
though confidence in this scenario playing out is low at this point.
Temperatures rebound into early next week. -KT

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1117 PM MDT Tue May 7 2019

At KALS, VFR overnight and through 18z-20z on Wed, with gusty
east winds gradually diminishing after 08z, then switching to the
sw and increasing by 19z Wed. Cigs gradually lower toward MVFR
levels by 02z-04z Wed evening as showers become more widespread.

At KCOS, kept cigs generally MVFR overnight and through the day on
Wed, though some periods of IFR will be possible as occasional
shra move across the terminal. Low risk of MVFR vis as well,
though nly component to low level flow should help keep vis up,
especially as winds increase Wed morning. North winds will become
gusty Wed afternoon behind a cold front, with gradually lowering
cigs and increasing precip chances Wed night. Will likely see IFR
conditions return overnight Wed into Thu morning, as rain and snow
develop.

At KPUB, VFR cigs overnight, though periods of MVFR possible as
showers move across the terminal. On Wed, VFR cigs early will
gradually become MVFR through the day as a cold front drops
through the region, with north winds gusting to 25 kts after 16z.
Rain chances will increase late in the day with steady rain and
perhaps a rain/snow mix overnight Wed.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through late
Thursday night for COZ058-060-066-068-073-075-080-082.

Winter Storm Watch from Wednesday evening through late Thursday
night for COZ059-061-063-072-074-076-079-081.

&&

AVIATION...PETERSEN
Hazardous weather outlook, May 7, 8:31 PM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
831 PM MDT Tue May 7 2019

COZ058>089-093>099-090245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
831 PM MDT Tue May 7 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated to scattered thunderstorms capable of producing pea size
hail, hazardous lightning and wind gusts around 45 mph at times
will be possible tonight.

In addition, light snow accumulations will be possible across the
higher terrain through tonight, with snow levels down to between
9,000 and 10,000 feet tonight. Snow accumulations of 1 to 4
inches is anticipated over the higher peaks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers, along with afternoon and evening thunderstorms, are expected
each day from Wednesday through the weekend. The higher terrain as well
as the Interstate 25 corridor will have the greatest chances for
widespread precipitation and storm activity.

Accumulating snow is also expected over all of the higher terrain,
with snow levels forecast to quickly drop to around 6000 feet
Wednesday night. The time frame with the greatest potential for
significant new snowfall will be Wednesday night through
Thursday night, with the potential for 8 to 24 inches of heavy
wet snow across the higher elevations above 10000 feet. Lower
elevations between 8000 and 10000 feet could see 4 to 15 inches
with a few inches of slushy wet snow accumulations at times down
to 6000 feet on grassy surfaces. Additional snow will be possible
along the Continental Divide for Friday and over the weekend.

Finally, there is the threat of some spotty freezing temperatures
across the plains Wednesday night and Thursday night, and care should
be taken to protect sensitive outdoor plants.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight.

In the hours before

Special weather statement, May 8, 3:11 AM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 AM MDT Wed May 8 2019

COZ094-099-081000-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
311 AM MDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 400 AM MDT...

At 311 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Kim, or 37 miles southwest of Springfield, moving
north at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

LAT...LON 3739 10328 3740 10296 3700 10283 3700 10333
TIME...MOT...LOC 0911Z 183DEG 6KT 3710 10317

kam
Special weather statement, May 8, 3:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 AM MDT Wed May 8 2019

COZ097-098-081000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
313 AM MDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND EASTERN
BENT COUNTIES UNTIL 400 AM MDT...

At 312 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Hasty, or 21 miles southwest of Lamar, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar, McClave, John Martin Reservoir and Caddoa.

LAT...LON 3775 10278 3780 10301 3818 10294 3811 10260
TIME...MOT...LOC 0912Z 205DEG 18KT 3785 10287

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:47 PM MDTSpecial Weather StatementPUBLas Animas43 min
May 8, 3:11 AM MDTSpecial Weather StatementPUBBaca49 min
May 8, 4:21 AM MDTWinter Storm WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more71 hr
May 8, 4:21 AM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more50 hr
May 8, 4:28 AM MDTSpecial Weather StatementPUBBaca47 min
May 8, 3:02 PM MDTFreeze WatchPUBBaca, Crowley, El Paso, Huerfano, Kiowa, Las Animas and 1 more24 hr

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.